Many experts believe that any treatment that is an effective antidepressant can trigger a manic, hypomanic, or mixed episode in a person with bipolar disorder.
This includes non-medication treatments such as electroconvulsive therapy (ECT), and there have even been cases of a triggered mania with trans-cranial magnetic stimulation (TCMS). Some antidepressants, like the tricyclics (TCAs) and monoamine oxidase inhibitors (MAOIs), carry a high risk for doing this. Others, such as buproprion (Wellbutrin) and the selective serotonin reuptake inhibitors (SSRIs) are less likely to cause a switch into a manic or mixed episode.
It’s not understood why this occurs, and people will often describe how a particular antidepressant made them “feel wired.” If you were to start on an antidepressant and begin to experience insomnia, racing thoughts, agitation, irritability, and other symptoms of a manic or mixed episode, it would be important to seek immediate attention. Most likely the antidepressant will need to be stopped and other medications considered to decrease your symptoms.
Because so many people with bipolar disorder will first be diagnosed with depression and then placed on an antidepressant, a triggered mania or mixed episode may be a sign that the person has an underlying bipolar spectrum disorder. It’s also one of the reasons why anyone starting an antidepressant, switching to a new one, or increasing dosages of one, should be carefully monitored.